Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Dodge City, KS

May 7, 2006Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2006, 5:08 PM CDT for Kearny County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2006, 5:08 PM CDT (22:08 UTC)
Expired
May 7, 2006, 6:00 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072209
SVRDDC
KSC093-072300-
/O.NEW.KDDC.SV.W.0036.060507T2208Z-060507T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 600 PM CDT

* AT 506 PM CDT(406 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
  LAKIN TO 15 MILES WEST OF LAKIN AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN KEARNY COUNTY...
  LAKIN...

THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 30 AND 53.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3825 10153 3787 10152 3790 10117 3825 10110

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 072225
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN MAY 7 2006

KSC093-072300-
/O.CON.KDDC.SV.W.0036.000000T0000Z-060507T2300Z/
KEARNY KS-
523 PM CDT SUN MAY 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR KEARNY COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 15 MILES NORTHWEST OF LAKIN...OR ABOUT
11 MILES NORTHEAST OF KENDALL. ANOTHER SEVERE THUNDERSTORM WAS LOCATED
ABOUT 6 MILES SOUTHWEST OF LYDIA...BOTH STORMS WERE MOVING NORTHEAST 
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3825 10153 3787 10152 3790 10117 3825 10110

$$

UMSCHEID
000 
WWUS53 KDDC 072253
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT SUN MAY 7 2006

KSC093-072301-
/O.EXP.KDDC.SV.W.0036.000000T0000Z-060507T2300Z/
KEARNY KS-
551 PM CDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY COUNTY EXPIRES
AT 600 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER APPEARS TO BE SEVERE.  A STRONG
STORM NEAR LYDIA MAY MOVE INTO FAR NORTHEASTERN KEARNY COUNTY THROUGH 630 PM 
WHICH MAY REQUIRE A NEW WARNING SHOULD IT CONTINUE TO STRENGTHEN AND 
MOVE SOUTHEAST.

LAT...LON 3825 10153 3787 10152 3790 10117 3825 10110

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:32 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 7, 2:32 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT SUN MAY 7 2006

.DISCUSSION...

DAYS 1-2...

THE CHANCE FOR THUNDERSTORMS TONIGHT AND TOMORROW NIGHT WILL BE
THE MAIN FORECAST CONCERN FOR THE SHORT TERM.

12Z UPPER AIR MAPS SHOWED A SHORTWAVE TROUGH OVER THE NORTHERN AND
CENTRAL ROCKIES, AND THE LATEST WV LOOP HAS THIS FEATURE STARTING
TO MOVE TOWARDS THE WESTERN PLAINS. THUNDERSTORMS HAVE ALREADY
FIRED ALONG A BOUNDARY IN NW KS, ALTHOUGH WEAK WINDS HAVE KEPT
THEM BELOW SEVERE LIMITS. LATEST SHORT FUSE COMPOSITE HAS CAPE OF
1200-1500 J/KG IN EASTERN CO AND FAR WESTERN KS, WITH THE 0-2.5 KM
LAPSE RATES ABOVE 9 C/KM NEAR GLD. SOME TOWERING CU STARTING TO
DEVELOP WEST OF KSPD, NEAR THE WEAK DRYLINE AND EDGE OF THE CAP.
LOW LEVEL DEWPOINTS ARE ONLY AROUND 50, AND SHEAR IS NOT THAT
IMPRESSIVE. HOWEVER, WITH THE DECENT COLD POOL COMING OUT AND WITH
OUR WESTERN COUNTIES SEEING A BIT OF SUN, INSTABILITIES SHOULD GET
FAIRLY DECENT. THINK THAT STORMS FIRING ALONG THE HIGH TERRAIN
WILL MOVE INTO OUR WEST THIS EVENING. SEVERE POTENTIAL WILL BE
RATHER MARGINAL, BUT SOME HAIL REPORTS ARE NOT OUT OF THE
QUESTION. THE SHORTWAVE WILL CONTINUE TO EJECT OUT TONIGHT, AND
EVEN MODEL SOUNDINGS AROUND DDC WHERE CLOUDS HAVE HUNG AROUND ALL
DAY SHOW SOME ELEVATED INSTABILITY. THE STORMS SHOULD MOVE EAST AS
THE SHORTWAVE MOVES THROUGH, SO KEPT HIGH CHANCE POPS FOR MOST OF
THE CWA THROUGH LATE TONIGHT.

TOMORROW, THE SFC TROUGH WILL CONTINUE OVER THE WESTERN PLAINS,
SHIFTING SLIGHTLY TO THE EAST AND ALLOWING THE DRYLINE TO MOVE
INTO WESTERN KANSAS. SFC CONVERGENCE ALONG THE DRYLINE IS NOT THAT
IMPRESSIVE AT THIS POINT, BUT THERE IS SOME DECENT DIVERGENCE
ALOFT. THINK THAT SOME ISOLATED TO WIDELY SCATTERED STORMS COULD
POSSIBLY GET GOING ALONG THE DRYLINE MAINLY EAST OF DDC BY LATE
AFTERNOON. LOW LEVEL MOISTURE WILL STILL BE AROUND LOW TO MID 50S,
BUT LAPSE RATES WILL BE STEEP AND HAIL AGAIN WILL NOT BE OUT OF
THE QUESTION. A COLD FRONT SHOULD START TO MOVE THROUGH MONDAY
NIGHT, ALLOWING THE CHANCE FOR STORMS TO CONTINUE MAINLY IN OUR
EAST WHERE THE MOISTURE WILL BE. THE GOING GRIDS REFLECTED THIS
WELL AND ONLY MADE MINOR TWEAKS.

BY TUESDAY, THE COLD FRONT SHOULD BE THROUGH THE CWA. THE NAM HAS
STORMS REFIRING ALONG THE BOUNDARY BY AFTERNOON, BUT AT THIS TIME
THINK THAT MOST OF THIS ACTIVITY SHOULD BE TO OUR SOUTH.

AS FOR TEMPERATURES, CLOUDS AND SOUTHERLY FLOW WILL KEEP LOWS FROM
FALLING OFF TOO MUCH, SO CONTINUED WITH READINGS IN THE 50S.
TOMORROW SHOULD BE MUCH WARMER WITH SOUTHWESTERLY WINDS IN THE
WEST AND 850MB TEMPS RETURNING TO THE UPPER TEENS AND LOW 20S C.
KEPT HIGHS IN THE 80S IN THE WEST, WHILE THE EAST WILL BE A TAD
BIT COOLER WITH MORE MOISTURE AND SOME CLOUD COVER HANGING AROUND
IN THE MORNING. LOWS MONDAY NIGHT WILL BE SOMEWHAT COOLER WITH THE
FRONT COMING DOWN, AND HIGHS ON TUESDAY BEHIND THE FRONT WILL BE
ONLY AROUND 70 WITH UPSLOPE WINDS. IF THERE IS MORE CLOUDS THAN
EXPECTED HIGHS COULD BE EVEN COOLER, BUT WILL JUST KEEP AN EYE ON
IT FOR NOW.

DAYS 3-7...

EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH ABOUT 144
HOURS. BEYOND THAT THERE ARE SOME DIFFERENCES IN THE HANDLING OF
MINORS IN THE FLOW AND REALLY HAVE NOT A GREAT DEAL OF FAITH IN ANY
OF THEIR SOLUTIONS. STILL PREFER THE GFS FOR NOW AS IT BUCKLES THE
CROSS PACIFIC UPPER JET MORE THAN THE OTHER MODELS. I EXPECT THIS TO
VERIFY BASED ON OLR HOVMOLLERS FROM THE CDC WEBSITE THAT SHOW A LARGE
AREA OF PERSISTENT TROPICAL CONVECTION NEAR THE EQUATOR AND ABOUT
160E SUPPORTING A BIT HIGHER AMPLITUDE PATTERN THAN THAT SHOWN BY
THE ECMWF. OF COURSE ANYTHING OF HIGHER RESOLUTION IN THE TIME FRAME
OF NEXT WEEKEND WILL FALL WITHIN THE NOISE SIGNAL OF THE MODEL.
OVERALL DIDNT CHANGE MUCH IN THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  80  52  71 /  50  20  20   0
GCK  52  81  50  70 /  40  10  10   0
EHA  52  82  50  73 /  40  10  10  20
LBL  53  81  51  73 /  40  10  10   0
HYS  53  79  51  69 /  50  20  30   0
P28  55  78  56  75 /  50  30  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/08
Hazardous weather outlook, May 7, 1:13 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK   ....CORRECTED SPOTTERS INFO STATEMENT...
NATIONAL WEATHER SERVICE DODGE CITY KS
113 PM CDT SUN MAY 7 2006

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
113 PM CDT (1213 PM MDT) SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

BY 100 PM CDT (1200 PM MDT) DECREASING CLOUDINESS ACROSS EAST
COLORADO INTO FAR SOUTHWEST KANSAS WAS ALLOWING TEMPERATURES TO
WARM. THE LOW LEVEL AIR IN THIS AREA IS FAIRLY HUMID SO INSTABILITY
CONTINUES TO INCREASE. CONVECTIVE AVAILABLE POTENTIAL ENERGY IS
REACHING VALUES OVER 1500 J/KG. SOUNDINGS INDICATE THAT
TEMPERATURES AROUND 72 DEGREES WITH DEWPOINTS AROUND 50 DEGREES
WILL PRODUCE CONVECTION ALONG A DEVELOPING DRY LINE IN FAR EAST
COLORADO THAT WOULD SUBSEQUENTLY MOVE INTO WESTERN KANSAS. INITIAL
STORMS HAD ALREADY DEVELOPED IN FAR NORTHWEST KANSAS.

VERTICAL WIND PROFILES INDICATE THAT IF STORMS DEVELOP ALONG THE
KANSAS COLORADO BORDER...A FEW OF THEM COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS THIS
EVENING.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:28 PM CDTSevere Thunderstorm WarningDDCScott47 min
May 7, 6:16 PM CDTSevere Thunderstorm WarningDDCKearny44 min
May 7, 6:32 PM CDTSevere Thunderstorm WarningDDCFinney43 min
May 7, 6:41 PM CDTTornado WarningDDCFinney, Kearny34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.